Alert archive / Indiana / Flash Flood Warnings in 2002
Flash Flood Warning 25, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 12, 2002, 8:51 PM EDT for Dearborn County, Ripley County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2002, 8:51 PM EDT (00:51 UTC)
- Expired
- May 12, 2002, 11:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Dearborn County, IN, Ripley County, IN
The radar
The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 130051 FFWILN INC029-137-130345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 748 PM EST SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... DEARBORN COUNTY IN SOUTHEAST INDIANA... RIPLEY COUNTY IN SOUTHEAST INDIANA... * UNTIL 1045 PM EST (1145 PM EDT) ... * WEATHER SERVICE RADAR INDICATED HEAVY RAIN OVER CENTRAL RIPLEY AND WEST CENTRAL DEARBORN COUNTIES. UP TO 1 INCH OF RAIN HAD FALLEN SINCE 745 PM EST (845 PM EDT). A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAIN WILL TRACK EAST ACROSS RIPLEY AND DEARBORN COUNTIES THROUGH 1030 PM EST (1130 PM EDT). AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH 1030 PM EST (1130 PM EDT). * SOME LOCATIONS IN THE WARNING AREA INCLUDE... AURORA... BRIGHT... DILLSBORO... MILAN... MOORES HILL... OSGOOD... VERSAILLES... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ RANDALL
1 follow-up statement
000 WGUS71 KILN 130354 FFSILN INC029-137-130415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1052 PM EST SUN MAY 12 2002 ...FLASH FLOOD WARNING FOR DEARBORN AND RIPLEY COUNTIES HAS EXPIRED... NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIEST RAINFALL HAS MOVED EAST OF THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHED. THEREFORE...THE FLASH FLOOD WARNINGS FOR BOTH DEARBORN AND RIPLEY COUNTIES HAVE BEEN ALLOWED TO EXPIRE. RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN TONIGHT ACROSS PORTIONS OF CENTRAL RIPLEY AND WEST CENTRAL DEARBORN COUNTIES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT WITH ADDITIONAL RAIN THROUGH MIDNIGHT EST...EXPECTED TO BE AROUND ONE QUARTER OF AN INCH. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDING. NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. HEAVY RAIN OBSCURES VISION AND MAKES IT DIFFICULT TO SEE WATER ON THE ROAD. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ RANDALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:45 PM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 12, 3:45 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 345 PM EDT SUN MAY 12 2002 ETA AND AVN CONT TO DIFFER ON EXACT TRACK OF LOW RIDING E ALG FRONT OVRNGT AND THUS DIFFERING ON SWATH OF HVY PCPN. ETA STILL FARTHER TO THE S AND KPG BEST FORCING JUST TO OUR S WHILE AVN/NGM KP IT ACRS SRN PORTIONS OF FA. OUTFLOW BNDRY HAS PUSHED THRU MOST OF FA BUT FNT STILL WELL TO OUR NW. WITH WAVE RIDING E ALG FNT...THINK THIS WL HELP KP FOCUS A LTL FARTHER N OVRNGT AND WL TREND FCST TWD AVN SOLUTION. WITH PWS APRCHG 2 INCHES OVRNGT...SOME HEAVY RAIN XPCTD AND WL KP FLOOD WATCH OUT FOR TNGT AND MON FOR ROUGHLY S HALF OF FA WHR HVYR PCPN XPCTD AND FFG VALUES ARE A LTL LOWER. LOW SHIFTS OFF TO THE E THRU THE DAY ON MON. WL KP PCPN GOING FOR MOST OF AREA THRU THE DAY BUT INDICT MAINLY MRNG FOR THE NW WITH DRYING TRYING TO WORK IN DURG THE AFTN. GOOD CAA THRU THE DAY ON MON SO DO NOT XPCT MUCH IN THE WAY OF TEMP RECOVERY. XCPTN MAY BE ACRS THE PMH AREA WHR WE CUD SEE A BRIEF RISE ERLY BEFORE CAA KICKS IN. SOME CYCLONIC LLVL FLOW AND A LTL LINGERING LLVL MSTR FOR MON NGT INTO TUE. WL KP SOME CLDS IN MON NGT AND THEN GO WITH CHC POPS FOR SOME INTBLTY SHWRS DURG THE DAY ON TUE. .ILN... IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075... INZ080. KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100. OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074... OHZ077>082...OHZ088. LOTT
In the hours before
Special weather statement, May 12, 3:03 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 303 PM EDT SUN MAY 12 2002 OHZ073-074-079>082-088-122000- ADAMS-BROWN-HIGHLAND-HOCKING-PIKE-ROSS-SCIOTO- 303 PM EDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 287 REMAINS IN EFFECT UNTIL 4 PM EDT... THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES IN OHIO... ADAMS...BROWN...HIGHLAND...HOCKING...PIKE...ROSS AND SCIOTO. SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS THE WATCH AREA. REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS AND LISTEN FOR ANY POSSIBLE WARNINGS. OHZ056-063>065-122000- FAIRFIELD-FAYETTE OH-LICKING-PICKAWAY- 303 PM EDT SUN MAY 12 2002 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN OHIO... FAIRFIELD...FAYETTE...LICKING AND PICKAWAY. THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS THIS AREA. HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE IN FROM THE WEST THROUGH THE AFTERNOON. INSTABILITY WILL BE LIMITED...THUS THESE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:48 PM EDT | Flash Flood Warning | ILN | Dearborn, Ripley | 117 min |
| May 12, 9:52 PM EDT | Flash Flood Warning | ILN | Ohio | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.